Alert archive / Iowa / Frost Advisories in 2008

Frost Advisory 2, NWS Des Moines, IA

October 13, 20084 counties in Iowa

NWS Des Moines, IA issued this frost advisory at Oct 13, 2008, 3:58 PM CDT for 4 counties in Iowa. It took effect at Oct 14, 2008, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 13, 2008, 3:58 PM CDT (20:58 UTC)
In effect from
Oct 14, 2008, 4:00 AM CDT
Expired
Oct 14, 2008, 9:00 AM CDT
In force
5 hr
Issued by
NWS Des Moines, IA

Counties Emmet County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA

The radar

The Des Moines radar (KDMX), 156 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2008-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2008-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
439 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KDMX 132058
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT MON OCT 13 2008

IAZ004-015-023-033-140500-
/O.NEW.KDMX.FR.Y.0002.081014T0900Z-081014T1400Z/
EMMET-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY
358 PM CDT MON OCT 13 2008

...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM CDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM CDT TUESDAY. 

A COLDER AIRMASS WILL MOVE INTO NORTHWEST IOWA TONIGHT...AND UNDER
A CLEAR SKY AND LIGHT WINDS...TEMPERATURES ARE EXPECTED TO DROP
INTO THE LOWER 30S. FROST IS LIKELY LATE TONIGHT IN AREAS WHERE
THE WIND GOES CALM.

A FROST ADVISORY MEANS THAT FROST LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

MOYER
2 follow-up statements
000 
WWUS73 KDMX 140206
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
906 PM CDT MON OCT 13 2008

IAZ004-015-023-033-141015-
/O.CON.KDMX.FR.Y.0002.081014T0900Z-081014T1400Z/
EMMET-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY
906 PM CDT MON OCT 13 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
TUESDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT TUESDAY.

A COLDER AIRMASS WILL MOVE INTO NORTHWEST IOWA OVERNIGHT. WITH
CLEAR SKIES AND LIGHT WINDS...TEMPERATURES ARE EXPECTED TO DROP
INTO THE LOWER 30S. FROST IS LIKELY LATE TONIGHT IN AREAS WHERE
THE WIND GOES CALM.

A FROST ADVISORY MEANS THAT FROST LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$
000 
WWUS73 KDMX 140854
NPWDMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
354 AM CDT TUE OCT 14 2008

IAZ004-015-023-033-141400-
/O.CON.KDMX.FR.Y.0002.081014T0900Z-081014T1400Z/
EMMET-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS...
SAC CITY
354 AM CDT TUE OCT 14 2008

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING. 

LIGHT WINDS AND LIMITED CLOUDINESS WILL ALLOW TEMPERATURES TO REMAIN
IN THE MIDDLE 30S MID MORNING. AREAS OF FROST ARE EXPECTED UNTIL
TEMPERATURES CLIMB AFTER SUNRISE.

A FROST ADVISORY MEANS THAT FROST LIKELY. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

CC

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this frost advisory went out at Oct 13, 3:40 PM CDT, 18 minutes earlier.

Area forecast discussion, Oct 13, 3:40 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 PM CDT MON OCT 13 2008

.SHORT TERM /TONIGHT/...
SLOW MOVING COLD FRONT CHUGGING THROUGH CENTRAL IOWA THIS AFTERNOON
AND SHOULD BE THROUGH ALO BY 4 PM AND OTM BY 630 PM. AS SEEN
UPSTREAM...TEMPERATURES WILL TAKE AN IMMEDIATE TUMBLE OF 10 TO 15
DEGREES WITHIN THE FIRST HOUR OF FRONTAL PASSAGE. SHOWERS OR PERIODS
OF RAIN WILL CONTINUE JUST AHEAD OF AND THEN FOR ABOUT 4 HOURS OR SO
AFTER THE FRONT PASSAGE. HOWEVER...UPPER LEVEL DYNAMICS WILL BE ON
THE WANE THIS EVENING...SO OVERALL CERTAINTY AND COVERAGE OF RAIN
WILL BE DIMINISHING THE FARTHER SOUTHEAST YOU ARE.

THE OTHER ISSUE FOR TONIGHT IS OVERNIGHT LOW TEMPS AND POTENTIAL FOR
FROST/FREEZE. UPSTREAM AIRMASS IS CLEAR AND SURFACE DEWPOINTS WILL
CONTINUE TO LOWER THROUGH THE NIGHT. EXPECT BEST FROST/FREEZE
CONDITIONS TO REMAIN NORTHWEST OF CENTRAL IOWA...BUT WITH
TEMPERATURES APPROACHING 32 DEGREES ACROSS THE FAR NORTHWEST FROM
SAC COUNTY TO EMMET COUNTY...CANNOT RULE OUT AREAS OF FROST.
LIMITING FACTORS ARE WINDS MAY STAY UP JUST ENOUGH AND GROUND MAY BE
TOO WARM/WET TO PREVENT A MORE WIDESPREAD THREAT. HOWEVER...WILL
BLEND WITH NEIGHBORING OFFICES AND THROW 4 COUNTIES INTO A FROST
ADVISORY. PATCHY FROST IS POSSIBLE IN A TIER OF COUNTIES FARTHER
SOUTHEAST.

.LONG TERM /TUESDAY THROUGH MONDAY/...
THINGS UNFOLDING ABOUT AS EXPECTED.  YESTERDAY THE MODELS WERE
HINTING AT THE UPPER LEVEL SYSTEM COMING OUT IN TWO PIECES AND THE
RUNS OVERNIGHT AND THIS MORNING WERE CONSISTENT IN THAT SOLUTION.
POST FRONTAL RAINFALL WILL GRADUALLY PUSH EAST OVERNIGHT FOLLOWED BY
PARTIAL CLEARING FOR TUESDAY.  THE SECOND PIECE OF ENERGY FROM THE
LONG WAVE TROUGH LIFTS OUT LATE TUESDAY THROUGH MID DAY WEDNESDAY
WHEN THE NEXT ROUND OF MODERATE RAINFALL MOVES ACROSS CENTRAL IOWA.
ONLY MINOR ADJUSTMENTS WERE MADE TO THE FORECAST THROUGH WEDNESDAY.
ALSO IN AGREEMENT ARE THE GFS AND THE EURO FOR THE SYSTEM LATER THIS
WEEK.  NOW BOTH MODELS SWING A SHORTWAVE THROUGH LATE THURSDAY NIGHT
THROUGH MID MORNING FRIDAY.  SURROUNDING OFFICES ARE NOW ON BOARD
WITH PRECIP THURSDAY NIGHT AND ALSO FRIDAY MORNING.

DRY NEXT WEEKEND BUT A RELATIVELY ACTIVE PATTERN WILL REMAIN OVER
THE MIDWEST AS ANOTHER SYSTEM LIFTS OUT OF THE S.W. U.S. BY MONDAY.
A WARM FRONT SHOULD SET UP TO OUR SOUTH WITH OVERRUNNING PRECIP
MOVING INTO THE CWA FROM THE SOUTH.  LITTLE CHANGE MADE TO TEMPS
EXCEPT FOR MINOR TWEAKS DUE TO CLOUD COVER AND PRECIP TRENDS.

&&

.AVIATION...13/18Z
COLD FRONT NOW CLOSE TO KMCW AND PAST KFOD. COLD FRONT WILL CONTINUE
TO PROGRESS NW TO SE...AND BE EAST OF KOTM BY 00Z...ACCOMPANIED BY A
WIDE SWATH OF SHRA WITH MAINLY MVFR VSBYS AND CIGS. LOCAL IFR
CONDITIONS ARE ALSO POSSIBLE AS THIS SWATH MOVES THROUGH. MOST
TERMINALS WILL SEE SEVERAL HOURS OF PREVAILING MVFR CONDITIONS
AROUND FROPA. CONDITIONS WILL IMPROVE WEST TO EAST TONIGHT WITH A
RETURN TO A CLEAR SKY BY 03Z AT KFOD TO 11Z AT KOTM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FROM 4 AM TO 9 AM CDT TUESDAY FOR EMMET-PALO ALTO-
POCAHONTAS-SAC.

&&

SHORT TERM/AVIATION...MOYER
LONG TERM...FAB
Hazardous weather outlook, Oct 13, 4:30 AM CDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
430 AM CDT MON OCT 13 2008

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-141100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
430 AM CDT MON OCT 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE EXPECTED TODAY INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

COGIL

Nearby

Frost Advisories in Iowa, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.